Modification of Potentially Inappropriate Prescribing Following Fall-Related Hospitalizations in Older Adults.
Any type of content formally published in an academic journal, usually following a peer-review process.
BACKGROUND: There is strong evidence that potentially inappropriate prescribing is associated with falls in older adults. Fall-related hospitalizations should trigger medication review.
OBJECTIVES: The aim of this before-and-after cohort study was to explore patterns of relevant potentially inappropriate prescribing in older people with fall-related hospitalizations.
METHODS: Data on older adults with hospitalizations for falls, fractures and syncope between 2012 and 2016 were collected from 44 general practices in Ireland. Fall-related prescribing was defined from the Screening Tool for Older Persons' Prescriptions (sedatives and vasodilators) and the Screening Tool to Alert doctors to Right Treatment (vitamin D). Prevalence of prescriptions were estimated from general practice and hospital discharge records. Mixed-effects logistic regression was conducted to compare the 12-month pre- and post-hospitalization periods.
RESULTS: Overall, 927 individuals (68% female, average age 81.2 years; standard deviation 8.6) were included, 45% of whom had a diagnosis of fracture, 28% had syncope, and 27% had a fall without fracture/syncope. After adjustment for covariates and practice clustering effects, both vitamin D and sedatives had higher odds of prescription post-hospitalization (adjusted odds ratio [aOR] 4.47, 95% confidence interval [CI] 2.09-9.54, and aOR 1.75, 95% CI 1.29-2.39, respectively). With adjustments for age and sex, having a fracture was associated with new initiation of vitamin D (aOR 2.81, 95% CI 1.76-4.46) and having syncope was associated with continuing on vasodilators (aOR 1.99, 95% CI 1.06-3.74). No factors were associated with new sedative initiation.
CONCLUSION: Fall-related potentially inappropriate prescribing is prevalent in older adults who have a history of falls, and continues after discharge from hospital. Future studies should investigate why such prescribing is initiated after a fall-related hospitalization, and explore interventions that could reduce such hazardous prescribing.